Anti-3-Hydroxy-3-Methylglutaryl-Coenzyme A (HMG-CoA) Reductase Negative Statin-Induced Necrotizing Myopathy: A Challenging Case

Read full text
Authors: Alexander Kaiteris, Rahul Tripathi, George Ayob, Brandon Ng
Cited by: 1
References: 11

Abstract

We present a case of a man in his early 70s who presented to the emergency department with two weeks of diffuse muscle weakness and dark-colored urine. His history of present illness was negative for obvious inciting events based on the admission history and physical exam. Laboratory tests in the emergency department (ED) showed evidence of end-organ dysfunction, including elevated liver enzymes with aspartate aminotransferase (AST) and alanine aminotransferase (ALT) levels of 1,197 and 1,718 IU/L, respectively, an elevated creatinine (Cr) level of 1.44 mg/dL, and significant muscle injury indicated by a creatine phosphokinase (CPK) level of 20,000 IU/L. An unspecified myopathy was high on the differential. Workup was negative for autoimmune or rheumatologic causes of myositis, and statin-induced necrotizing myopathy became the top differential. The patient was treated with pulse-dose steroids. His hospital course was complicated by acute kidney failure requiring dialysis, with eventual recovery of kidney function and normalization of clinical and laboratory findings.

Fields of Study & Subjects

Lipoproteins and Cardiovascular Health Inflammatory Myopathies and Dermatomyositis Aortic Thrombus and Embolism

Publication details

Journal / source
Cureus
Publisher
Springer Science and Business Media LLC
Volume
18
Issue
3
Pages
e105135–e105135
Publication date
12 March 2026
Language
EN